Oregon, 2004High Wind in Oregon, December 19, 2004
December 19, 2004 · NWS PDT · 1 event in 1 county or zone
Sustained winds of 40 MPH occurred at the base of Ladd Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained winds of 40 MPH occurred at the base of Ladd Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 19, 2:45 AM PST, 4 hours 45 minutes earlier.
Area forecast discussion, Dec 19, 2:45 AM PST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
245 AM PST SUN DEC 19 2004
.SHORT TERM...TODAY THROUGH TUESDAY...LOW CLOUD AND FOG REMAIN
TRAPPED IN THE COLUMBIA BASIN AS A COLD FRONT RAPIDLY SWINGS
EASTWARD TOWARD THE COAST THIS MORNING. SATELLITE TRENDS INDICATE
VERY LITTLE MOISTURE ASSOCIATED WITH THE FRONT AND ALSO HINT THAT
THE FRONT IS MOVING FASTER THAN MODEL FORECASTS INDICATE. PLENTY OF
DARKENING ON THE WATER VAPOR IMAGERY BEHIND THE FRONT IS INDICATIVE
OF STRONG WINDS AND DRY AIR ALOFT. AHEAD OF THE FRONT LOW CLOUDS
LINGER IN THE COLUMBIA BASIN WITH AREAS AT OR ABOVE 1000 FEET IN
ELEVATION SEEING LOCALLY DENSE FOG. THE PRESSURE GRADIENT ACROSS
THE GRANDE RONDE VALLEY CONTINUES TO STRENGTHEN AS THE FRONT
APPROACHES AND WINDS AT THE BASE OF LADD CANYON HAVE BEEN EXCEEDING
WIND ADVISORY CRITERIA FOR OVER TWO HOURS. LOOKS LIKE THE GRADIENT
ACROSS THE VALLEY WILL CONTINUE TO TIGHTEN THROUGH THE MORNING
BEFORE IT IS DISMANTLED AS THE COLD FRONT MOVES OVERHEAD BY EARLY
AFTERNOON. THE WIND ADVISORY FOR THE GRANDE RONDE VALLEY WILL BE
CONTINUED THROUGH AT LEAST NOON TODAY.
FRONTAL PASSAGE SHOULD OCCUR BETWEEN 6 TO 8 AM ALONG THE CASCADES
AND BETWEEN 8 AND 10 AM OVER THE BASIN. WITH COLD AIR AND CLOUDS
TRAPPED UNDER INVERSIONS IN THE BASIN AND BLUE MOUNTAIN FOOTHILLS
FRONTAL WINDS WILL HAVE A HARD TIME MIXING TO THE SURFACE RIGHT
AWAY. AS COLDER AIR SLIDES IN BEHIND THE FRONT MIXING WILL BECOME
EASIER AND EVENTUALLY BY EARLY TO MID AFTERNOON FOOTHILL LOCATIONS
SHOULD BEGIN TO SEE NEAR BREEZY CONDITIONS AS WELL AS MUCH IMPROVED
VISIBILITIES. TEMPERATURES WILL SPIKE AS THE INVERSION BREAKS UP
WITH DAILY HIGH TEMPERATURES SET IN THE FOOTHILLS AS IT DOES SO.
LOWER BASIN LOCATIONS...THAT ARE TRAPPED IN AN EVEN DEEPER
INVERSION...WILL SEE POST FRONTAL WINDS MIXING TO THE SURFACE ALONG
WITH INVERSION BREAKUP BY LATE AFTERNOON. BY THIS TIME THE AIR
ALOFT WILL BE COOL ENOUGH TO KEEP HIGHS COOLER IN THESE LOCATIONS.
ANY SHOWER ACTIVITY ASSOCIATED WITH THE FRONT WILL BE CONFINED TO
THE CASCADES.
BEHIND THE FRONT AND FOR THE REMAINDER OF THE SHORT-TERM FORECAST
PERIOD A RELATIVELY DRY NORTHWEST FLOW WILL SET UP OVERHEAD. COLD
AIR SURGING SOUTHWARD OUT OF CANADA ALONG THE ROCKY MOUNTAINS WILL
SEEP SLOWLY INTO THE AREA FROM THE EAST. HIGH TEMPERATURES WILL BE
LIMITED WITH THE COLDER AIR ALOFT...AND LOWS...ESPECIALLY IN CENTRAL
OREGON...WILL BY QUITE COLD. PRECIPITATION DURING THE PERIOD WILL
BE CONFINED TO NEAR THE CRESTS OF THE SOUTHERN WASHINGTON CASCADES
AND ALSO THE NORTHERN BLUE AND WALLOWA MOUNTAINS. SNOW LEVELS WILL
DROP TO NEAR VALLEY FLOORS FOR MUCH OF THE PERIOD. CANTIN
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY (CHRISTMAS DAY)...THE
UPPER BLOCKING PATTERN CONSISTING OF AN UPPER LEVEL HIGH PRESSURE
RIDGE LOCATED JUST OFFSHORE WILL CONTINUE THROUGH CHRISTMAS DAY FOR
DRY CONDITIONS. SUBSIDENCE ASSOCIATED WITH THE HIGH PRESSURE
WILL WARM THE MID LEVELS OF THE ATMOSPHERE THUS CREATING AN
INVERSION NEAR THE SURFACE...WHICH WILL TRAP MOISTURE IN THE
BOUNDARY LAYER ACROSS THE COLUMBIA BASIN AND ADJACENT VALLEYS FOR
WIDESPREAD LOW CLOUDS AND PATCHY FOG...WITH FOG LOCALLY DENSE IN
FOOTHILLS SURROUNDING THE BASIN. THE LOW CLOUDS AND FOG WILL BEGIN
TUESDAY NIGHT AND CONTINUE THROUGH CHRISTMAS. THIS IS THE SAME
WEATHER PATTERN THAT WAS INDICATED BY EXTENDED MODEL RUNS
YESTERDAY...THEREFORE NO CHANGES WERE MADE TO THIS FORECAST PERIOD.
POLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 048 033 043 / 005 010 010
WALLA WALLA 048 034 044 / 010 010 010
TRI-CITIES 046 033 043 / 005 005 005
YAKIMA 047 026 043 / 010 005 005
HERMISTON 046 032 045 / 005 005 005
ELLENSBURG 044 033 039 / 010 005 005
REDMOND 056 025 042 / 010 005 005
LA GRANDE 047 031 038 / 010 010 020
JOHN DAY 051 026 039 / 010 010 010
THE DALLES 048 038 047 / 010 005 005
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FOR THE GRANDE RONDE VALLEY THROUGH NOON TODAY.
...AIR STAGNATION ADVISORY THROUGH NOON TODAY FOR ZONES 44 AND 45.
WA...AIR STAGNATION ADVISORY THROUGH NOON TODAY FOR ZONES
26...27...28 AND 29.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
96Hazardous weather outlook, Dec 19, 5:01 AM PST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
501 AM PST SUN DEC 19 2004
ORZ041>050-WAZ024>030-201300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
501 AM PST SUN DEC 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
STRONG WIND
GRANDE RONDE VALLEY
AN APPROACHING COLD FRONT WILL TIGHTEN THE PRESSURE GRADIENT ACROSS
THE GRANDE RONDE VALLEY THIS MORNING. WINDS...ESPECIALLY AT THE
BASE OF LADD AND PYLES CANYONS...WILL BE SUSTAINED BETWEEN 30 TO 40
MPH WITH GUSTS TO 55 MPH AT TIMES. WITH COLD FRONTAL PASSAGE THIS
AFTERNOON THE PRESSURE GRADIENT WILL SLACKEN ALLOWING THE WINDS TO
BACK DOWN. A WIND ADVISORY FOR THE GRANDE RONDE VALLEY REMAINS IN
EFFECT UNTIL NOON TODAY. SEE THE LATEST PDXNPWPDT OR WWUS76 KPDT
FOR THE DETAILS.
AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH NOON TODAY.
POLLUTANTS WILL REMAIN TRAPPED UNDER THE INTENSE INVERSION IN THE
COLUMBIA BASIN UNTIL A COLD FRONT MIXES THE AIRMASS LATER THIS
AFTERNOON. SEE THE LATEST PDXASAPDT OR AEUS46 KPDT FOR THE
DETAILS.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HIGH PRESSURE AND DRY NORTHWEST FLOW WILL BUILD IN THROUGH THE
EXTENDED PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN THE GRANDE RONDE VALLEY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.High Wind, Grand Ronde Valley
- When
- December 19, 7:30 AM PST to 8:45 AM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Pennsylvania, December 19 to 20, 2004100 injured · $650,000 · 2 events
- Heavy Snow in Indiana, December 19, 20041 death · 2 events
- High Wind in Washington, December 19, 20041 death · 60 kt wind · 2 events
- Winter Storm in Ohio, December 19, 2004$1.1 million · 7 events
- Winter Weather in Virginia, December 19 to 20, 200443 events
- Winter Weather and Dense Fog in New Jersey, December 19, 200436 events
- Strong Wind in New Jersey, December 19 to 20, 2004$20,000 · 21 events
- Dense Fog and Winter Weather in Pennsylvania, December 19, 200420 events
- High Wind in Montana, December 19 to 20, 200473 kt wind · 14 events
- Winter Weather in Georgia, December 19 to 20, 200412 events
- Dense Fog and Winter Weather in Maryland, December 19, 200410 events
- Winter Weather in North Carolina, December 19 to 20, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429415.